I’m experiencing an intermittent dull pain in the center of my chest that feels like it’s coming from my breast bone as opposed to deeper within my chest. It worsens when I lie on either my left or right side. Pressing on my sternum and ribs worsens the pain only very mildly, not nearly as badly as with the bruised ribs or pleurisy I’ve had in the past. I also have “skipped-heartbeat” palpitations. Sometimes when walking briskly, I have a palpitation that produces the sensation that my breast bone is being struck as if by a hammer from behind.
Background: I’m 56 years old and have experienced the single “skipped-heartbeat” palpitations for many years, which my doctor has concluded are benign. I’ve also experienced intermittent episodes of lightheadedness and faintness (without passing out) for eight months. Recent tests, all within the past five months, all normal:
Treadmill and cardiolite stress tests
24-hour holter monitor
Blood studies, including TSH
CAT scan (head)
Ultrasounds of my liver, pancreas and gall bladder.
I’ve also suffered from heartburn for years, so I know what that feels like, and my current pain is not similar (I take OTC 20mg Prilosec daily, which has almost totally relieved my heartburn). Other meds are Mirapex for restless legs syndrome and 20mg Lisinopril for mild hypertension. Any clue what this breast-bone pain might be? Thank you!
The pain does not sound typical for anginal pain or even related to the heart. To support this you have had many tests which have failed to reveal any problems with the epicardial blood flow into your heart. Now there are muscular causes related to the joints in the breastbone, which sounds most likely what you are feeling. These can either be degenrative changes or immune medicated arthropaties, and although I am not a specialist in these types of chest pain ( I am a cardiologist and hence specialize in cardiac chest pain), any primary care physician can talk to you about what the the causes may be. It may even be related to your GERD ( such as erosive esophagtitis, or a Barrett's esophagous.)
About your lightheadedness or dizziness: is it related to standing up. Are you on a diuretic? You may have postural orthostatic tachycardic syndrome, which is difficult to diagnose from the test mentioned above. Was there any abnormality on the 25 hour holter, and did you have the symptoms which you had the holter? Answers to these questions are important in deciding what is causing your symptoms.
Thank you so much, doctor. I hope you and your colleagues who contribute here understand how much your time and opinions mean to us.
Your answers will certainly be helpful. I have an appointment with my PCP soon, and this will help me communicate with him.
To answer your questions, I don't believe I'm on a diuretic (my only Rx medications are the Mirapex and LIsinopril I listed. My lightheadedness/dizziness is almost never related to standing up (although perhaps once in a hundred times I stand up—quickly—I do experience just a bit of lightheadedness). Unfortunately, the day I wore the holter monitor was one of the very few on which I experienced no palpitations, so my doctor found no abnormalities in the results.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.